A patient is described with non-Hodgkin lymphoma and erythematous skin nodules suspected to be erythema nodosum. The patient underwent serial fluorodeoxyglucose (FDG) positron emission tomography (PET), which demonstrated normalization of FDG uptake by the lymphoma after 2 cycles of chemotherapy, but there was new abnormal uptake involving the subcutaneous tissues of the lower extremities. A typical skin lesion was sampled and showed the appearance of erythema nodosum with no evidence of lymphoma. The FDG uptake gradually diminished on serial PET imaging after treatment with nonsteroidal antiinflammatory drugs. In view of the recognized association of erythema nodosum with malignancy and the differential rate of response to chemotherapy, the lesions of erythema nodosum may be a source of a false-positive PET interpretation, and histologic assessment should be considered.
*Department of Medical Oncology,
†Department of Tissue Pathology, Institute of Medical and Veterinary Science,
and the ‡Department of Nuclear Medicine, Royal Adelaide Hospital, Adelaide, South Australia, Australia.
Received for publication December 18, 2002.
Accepted April 17, 2003.
Correspondence to: Dr. Ian Kirkwood, Department of Nuclear Medicine, Royal Adelaide Hospital, North Terrace, Adelaide, SA 5000, Australia. E-mail: firstname.lastname@example.org.